Missouri, 2014Flood in Missouri, March 16, 2014
March 16, 2014 · NWS SGF · 1 event in 1 county or zone
Localized heavy rainfall led to an isolated flooding report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized heavy rainfall led to an isolated flooding report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 16, 5:05 AM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Mar 16, 5:05 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 AM CDT Sun Mar 16 2014
.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT SUN MAR 16 2014
An area of showers has developed across western Missouri and
eastern Kansas to the southwest into Central Oklahoma and to the east
across southern Missouri and northern Arkansas early this morning.
The Rainfall has yet to spread into central Missouri but will in
an hour or two, with widespread rainfall occurring across the
entire area. The heaviest rainfall will occur generally along and
east of Interstate 49 and south of highway 60 where total
precipitation amounts of 1 to 2" of rainfall are still expected.
With the slower onset to precipitation across central Missouri
amounts will be less with a quarter to half inch of total
precipitation expected in these locations.
This precipitation is developing ahead of a slow moving storm
system across Oklahoma and Texas and north of surface low
pressure currently pushing east into western Arkansas early this
morning.
A cold front also located across the western and northern portions
of the forecast area early this morning. The front is located from
south to north across the Interstate 49 corridor then turns to the
east across the Highway 54 corridor. Temperatures south and east
of this front are in the 50s early this morning as temperatures
right behind the front are in the 40s. The real cold air associated
with this front is lagging slightly behind the front, but is
quickly spreading south across northern Missouri early this
morning. The front will track south through the entire area by the
mid to late morning hours. Temperatures will drop through the day,
and will quickly fall through the 30s and then into the 20s this
afternoon as the precipitation comes to an end from northwest to
southeast.
The pressure gradient is tightening across the area and northerly
winds will increase and become quite gusty during the morning hours.
Sustained winds of 25 to 35 mph with gusts up to 45 mph can be
expected behind the cold front this morning. Winds will begin to
gradurally weaken this afternoon as the cold front and surface
low track off to the southeast of the area allowing the pressure
gradient to slacken. Winds will however remain breezy through the
afternoon hours. Will keep the Wind advisory going as is until 6 pm
today, but with winds expected to gradually weaken this afternoon
the advisory may be able to be canceled earlier across some
locations.
The rain will begin to change over to snow from north to south
this morning into early this afternoon as the colder airmass slams
into the area. This airmass is deep enough that is should easily
push the the warm nose to the south through the area with the
colder airmass. This will result in rain mixed with and quickly
changing over to snow from north to south this morning into this
afternoon. There could be a very brief period of rain with surface
temperatures at the freezing mark right as temperatures drop to
freezing. This will be very brief and with current temperatures in
the 40s and 50s do not expected any rain to freeze as
the ground will have to have some time to cool. So, will keep any
mention of freezing rain out of the forecast.
The snow will occur across the entire area and will be moderate to
even heavy in nature at times. Around one half of an inch to near one
inch of snow accumulations will be possible, with a heavier band
still expected to develop along and southeast of a Cassville to
Bolivar to Rolla Missouri line where 1 to 3" with locally higher
amounts are expected. Its to note with the higher sun angle of mid
March and warm ground from the recent warm days we have had, most
of this snow accumulation will occur on grassy and elevated
surfaces as a lot of the snow will melt on contact with the
ground. To get accumulations on roadways, high snow rates will be
needed which will be possible where the higher snow amounts are
expected. Will continue the Winter Weather Advisory through this
afternoon and will also add Dade, Lawrence, Barry, and Stone
counties to the advisory. Temperatures will generally be in the
lower 30s while the snow is falling and once the snow begins to
taper off this afternoon temperatures will then fall into the 20s.
Lows tonight will fall into the middle teens to lower 20s, with a
few locations possibly dropping into the lower teens. These colder
temperatures and northerly winds will allow wind chill values to
drop into the single digits tonight.
These cold temperatures and wet roadways may result in some black
ice potential tonight into Monday morning.
.LONG TERM...(Monday through Saturday)
Issued at 400 AM CDT SUN MAR 16 2014
After the colder temperatures today and tonight, temperatures will
warm right back into the 50s on Monday then into the 60s on
Tuesday as upper level ridging builds east into the region. A dry
airmass will spread into the area tonight and will remain over the
region into early in the work week. As southerly winds increase
and usher the warmer temperatures in the region on Tuesday some
elevated fire weather conditions could develop, especially those
areas that do not receive as much precipitation today.
An upper level trough will track east across the northern plains
into the Great Lakes region on Wednesday. Moisture return will be
limited ahead of this system and not expecting any precipitation
associated with it. Temperatures will cool slightly on Wednesday but
will quickly warm back up to above normal for the end of the week.
Another upper level disturbance and associate cold front will push
through the region late this week and may bring some light rain to
the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 554 AM CDT SUN MAR 16 2014
A Variety of aviation hazards will affect the terminal locations
today. Winds have already become strong at JLN/SGF with 20 to 30
kts and this is also expected at BBG in a few hours from the onset
of this set of TAFS. IFR conditions have already impacted the TAF
sites and should continue into the afternoon hours. Rain will
change over to snow as cold air rushes in from the north this
morning. Have this changeover occurring between 14-17z. Winds
should improve by mid to late afternoon along with the snow ending
and rising ceilings. VFR conditions are expected this evening.
&&
.CLIMATE...
Issued at 400 AM CDT SUN MAR 16 2014
Here are the records low temperatures and the forecasted lows for
climate locations around the area for Monday morning. Also here is
the daily rainfall records for Today. Some locations may be close
to daily rainfall records with 1 to 2 inches of rainfall
forecasted along and south of the Highway 60 corridor.
Sunday, March 16th... Record/Year
Springfield 1.30"/1970
Joplin 1.52"/1970
West Plains 1.12"/1970
Vichy/Rolla 0.83"/1980
Monday, March 17th... Record/Year Forecasted
Springfield 13/1900 15
Joplin 16/1906 19
West Plains 18/1962 17
Vichy/Rolla 8/1900 15
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY until 7 PM CDT this evening FOR MOZ058-
070-071-079>083-089>092-094>098-102>105.
WIND ADVISORY until 6 PM CDT this evening FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...WIND ADVISORY until 6 PM CDT this evening FOR KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
CLIMATE...GriffinHazardous weather outlook, Mar 16, 3:25 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CDT SUN MAR 16 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
425 AM CDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED EXCESSIVE COLD RISK.
ELEVATED NON THUNDERSTORM WIND RISK.
ELEVATED SNOW RISK.
DISCUSSION...
SUSTAINED NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH
ARE EXPECTED THIS MORNING INTO THIS AFTERNOON. WINDS WILL
GRADUALLY WEAKEN THIS AFTERNOON BUT WILL REMAIN BREEZY BEFORE
DIMISHING AFTER SUNSET.
THE RAINFALL CURRENTLY OCCURING ACROSS THE AREA THIS MORNING WILL
CHANGE OVER TO SNOW FROM NORTHWEST TO SOUTHEAST THIS MORNING
INTO EARLY THIS AFTERNOON. SLUSHY SNOW ACCUMULATIONS OF UP TO 1
INCH WILL BE POSSIBLE...ESPECIALLY ON GRASSY SURFACES. A
CORRIDOR OF HEAVIER AMOUNTS IN THE 1 TO 3 INCH RANGE IS
EXPECTED TO FALL ALONG AND GENERALLY SOUTHEAST OF A CASSVILLE TO
BOLIVAR TO ROLLA MISSOURI LINE. LOCALLY HIGHER AMOUNTS OF 3 TO 4
INCHES WILL BE POSSIBLE ACROSS NEAR THE SALEM AND EMINENCE
AREAS.
WIND CHILL VALUES IN THE SINGLE DIGITS ARE EXPECTED TONIGHT INTO
MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
GUSTY SOUTHERLY WINDS AND DRY CONDITIONS MAY RESULT IN ELEVATED
FIRE WEATHER CONDITIONS ON TUESDAY ACROSS PORTIONS OF EXTREME
SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI INTO CENTRAL
MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WFO SGF
Flood, Ozark
- When
- March 16, 10:00 AM CST to 12:00 PM CST
- Where
- Ozark County, 0.89 mi SW of Udall to 1.04 mi SW of Udall
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.520, -92.280
Route T was closed in both directions due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, March 16, 20141 death · 1 event
- High Surf in California, March 16, 20141 death · 1 event
- Heavy Snow in Delaware, March 16 to 17, 201415 injured · 4 events
- Flash Flood and Hail in Alabama, March 16, 2014$285,000 · 78 kt wind · 12 events
- Flooding and Lightning Strike in Florida, March 16 to 22, 2014$209,000 · 3 events
- Damaging Winds and Lightning Strike in Georgia, March 16, 2014$70,000 · 55 kt wind · 9 events
- Heavy Snow in West Virginia, March 16 to 17, 201425 events
- Winter Storm in Virginia, March 16 to 17, 201425 events
- Winter Storm and Winter Weather in Arkansas, March 16, 20141 injured · 9 events
- Winter Storm and Winter Weather in Maryland, March 16 to 17, 201415 events
- Heavy Snow and Winter Weather in New Jersey, March 16 to 17, 201415 events
- Winter Storm and Winter Weather in Virginia, March 16 to 17, 201414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498856.